What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 22, 8:04 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 22, 8:04 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
904 PM EDT Tue Aug 22 2017
.SYNOPSIS...
A cold front will bring the potential for scattered showers and
thunderstorms late tonight, which may persist into Wednesday
morning along the coastal plain. High pressure brings dry
weather with very comfortable humidity levels Thursday through
early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
***Severe Thunderstorm Watch Through At Least Midnight Across
Western MA And Expanded Into Northern CT***
9 pm update...
Still a very tricky forecast late this evening into the
overnight hours. Scattered strong to severe thunderstorms
continue to move northeastward into Eastern NY and Northern New
England this evening. Despite marginal mid level lapse rates,
latest SPC Meso-Analysis shows 40 to 50 knots of effective bulk
shear coupled with MLCapes still exceeding 1500 J/KG MLCape
across western MA and northern CT.
We still have a lot of uncertainty how well this convection will
survive as it tracks east as much of the mesoscale guidance
weakens the activity as it attempts to move into our region.
However, given the amount of instability/high dewpoints and
strong shear felt it was worth expanding the severe thunderstorm
watch into northern CT and continue it across western MA through
midnight. That may need to be extended to a later time. The
main concern will be locally strong to damaging wind gusts
depending on how well activity survives. Latest SPC meso
analysis indicates 0 to 1 km helicity values between 250 and 300
across western MA and northern CT along with low LCL/s.
Therefore, "IF" the activity holds together there is the risk
for an isolated tornado. Brief torrential rainfall and localized
street flooding is also possible with any of the storms.
What ever happens to the activity across western New England,
should certainly weaken as it enters a less favorable
environment across eastern MA/RI after midnight. However, given
LLJ will have to look for a bit of a resurgence near daybreak
across the far southeast New England coast.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The threat for scattered showers and thunderstorms may persist
into Wednesday morning across the coastal plain, and perhaps
even into early afternoon across the Cape and islands. Much
drier air will arrive behind a cold front, which should move
offshore by late afternoon. Near normal temperatures expected
through this period.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Overview and model preferences...
22.12Z model guidance suite continues the trend of a mainly dry
forecast through early next week. Synoptically, there remains
good agreement, and this is in spite of a fairly amplified
pattern across the N CONUS and Canada, something long range
guidance typically struggles with. Reinforcement of an Alaskan
vortex is the catalyst for building a highly amplified ridge
across central Canada, and although not a true block, leads to
enough downstream trof digging to reinforce the trof upstream of
New England. In spite of the cyclonic curvature, flow aloft is
confluent predominantly, shifting the mean jet over New England
rather than in the typical ageostrophic lift region of the mean
jet. This coincides with an area of subsidence in development of
reasonably strong high pres which will generally define the
sensible wx across New England through early next week. Thermal
profiles are supported by drier/cooler flow within the upstream
trof out of central Canada, supporting the previous
forecaster's thinking that a break from the summer heat/humidity
can be expected.
Details...
Thu...
Front shifts further offshore allowing deeper column drying and
cold advection aloft. Dewpoints drop into the 50s and H85 temps
drop to +10C to +12C, which should keep highs mainly slightly
below normal, or in the mid-upper 70s with a few spots around
80. Subsidence maintains a dry forecast outside of CU
development.
Fri...
Vigorous shortwave will rotate through during the daytime Fri.
Lapse rates are reasonably steep given the cold advection
leading the wave aloft, nearing 6.0C/km across much of the
region. A slight spike in moisture possible as well as PWATs
shift closer to the 1.00 inch mark according to some soundings.
Although some convective feedback QPF is noted, but likely not
well progged, will feature diurnally timed increase in POPs to
at least slight chance during the afternoon and early evening
hours Fri with this wave passage. Shower, or even a very
isolated thunderstorm not out of the question. Otherwise, highs
once again slightly below normal, mainly in the mid-upper 70s.
This weekend...
High pres crests over the region through the period as the base
of the longwave trof also shifts W-E across New England.
Soundings continue to be mostly dry, suggesting the risk for
even any showers remains quite low, especially given the lack of
strong forcing. Will continue to feature a mainly dry forecast
with NIL POPs. Highs in the 70s predominantly, with comfortable
overnights dipping into the 50s thanks to dewpoints in the upper
40s and 50s as well.
Early next week...
Low lvl ridging is reinforced by the influence of the stronger
synoptic ridge shifting E in New England as the longwave moves E
of New England. In fact, already noting that high pres will
approach 1030+ hPa. Dry weather looks likely to continue, along
with comfortable dewpoints.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday Night/...
Tonight...Moderate confidence.
SCT SHRA/TSRA should move east of the Berkshires between 01Z-
04Z. Storms are expected to weaken as they shift east with time,
but a few stronger storms cannot be ruled out. This line weakens
for a bit early in the morning, but then another round of
showers and storms could impact mainly southeastern MA after
10Z. Mix of mainly VFR with occasional MVFR/IFR in
showers/storms, low confidence in IFR/LIFR stratus mainly Cape
Cod and the Islands. Winds gusting 20-30 kt at times, with LLWS
given 40-45 kt at around 2kft.
Wednesday...High confidence in trends, but lower confidence in
overall timing. SCT SHRA/TSRA may persist near and especially
southeast MA into early Wednesday afternoon. Improvement to VFR
conditions expected from west to east, but timing somewhat
uncertain.
Wednesday Night...High Confidence. VFR.
KBOS Terminal...High confidence in TAF trends. Moderate
confidence in timing.
KBDL Terminal...High confidence in TAF trends. Moderate
confidence in timing.
Outlook /Thursday through Sunday/...
Mainly VFR. Mainly W-NW flow with sea breezes by day.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday Night/...High confidence.
Strong southwest low level jet moves across the waters tonight
into Wednesday morning. Gusty southwest winds ahead of an
approaching cold front. Some risk for thunderstorms, but showers
more likely. Will continue Small Craft Advisory headlines, but
did tweak times.
Winds and seas diminish Wednesday afternoon, with more tranquil
boating conditions starting Wednesday night.
Outlook /Thursday through Sunday/...
Generally quiet boating weather. NW winds dominate, with gusts
peaking only around 15 kt at any given time. Seas/waves remain
below 4 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until noon EDT Wednesday for ANZ231>234-
250.
Small Craft Advisory until 2 AM EDT Wednesday for ANZ230-236.
Small Craft Advisory until 2 PM EDT Wednesday for ANZ235-237.
Small Craft Advisory until 8 AM EDT Wednesday for ANZ251.
Small Craft Advisory until 4 PM EDT Wednesday for ANZ254>256.
&&
SYNOPSIS...Belk/Doody
NEAR TERM...Frank
SHORT TERM...Belk
LONG TERM...Doody
AVIATION...Belk/Doody
MARINE...Belk/DoodyHazardous weather outlook, Aug 22, 7:47 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
847 PM EDT Tue Aug 22 2017
CTZ004-MAZ004>007-012>024-026-RIZ001>008-240100-
Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
847 PM EDT Tue Aug 22 2017
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, and Rhode Island.
.DAY ONE...Tonight.
There is a MARGINAL RISK for a few strong to severe thunderstorms.
With any storms, should they occur, the main threats will be gusty
winds and locally heavy rainfall. This risk is anticipated late
tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday morning...there is a low risk of a few strong
thunderstorms across southeast New England which may contain gusty
winds and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
CTZ002-003-MAZ002-003-008>011-240100-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
847 PM EDT Tue Aug 22 2017
...SEVERE THUNDERSTORM WATCH 463 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ230>237-250-251-254>256-240100-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
847 PM EDT Tue Aug 22 2017
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Tonight.
There is a low risk for a few strong thunderstorms toward daybreak
Wednesday.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Aug 22, 8:56 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
956 PM EDT TUE AUG 22 2017
MAZ002-003-008>010-230230-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Franklin MA-Eastern Hampshire MA-
956 PM EDT TUE AUG 22 2017
...Strong Thunderstorm in western Hampshire...Franklin and
northwestern Hampden Counties...
At 955 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colrain to near Housatonic. Movement was
east at 45 mph.
Winds in excess of 40 mph will accompany with these storms along
with torrential downpours and possible minor localized flooding.
Locations impacted include...
Northampton, Greenfield, Deerfield, Montague, Southampton,
Sunderland, Hatfield, Northfield, Williamsburg, Huntington,
Bernardston, Buckland, Conway, Shelburne, Erving, Russell, Ashfield,
Colrain, Westhampton and Gill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4239 7301 4265 7295 4274 7284 4272 7233
4221 7283 4220 7302 4231 7300 4231 7303
4233 7306 4238 7307
TIME...MOT...LOC 0155Z 259DEG 60KT 4276 7277 4223 7343
NoceraSpecial weather statement, Aug 22, 10:09 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
1109 PM EDT TUE AUG 22 2017
MAZ003-004-009>011-026-230415-
Northwest Middlesex County MA-Western Hampden MA-Eastern Hampden MA-
Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA-
1109 PM EDT TUE AUG 22 2017
...Strong Thunderstorm in northwestern Worcester...southeastern
Hampshire...northwestern Middlesex...southeastern Franklin and
central Hampden Counties...
At 1108 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Royalston to Easthampton. Movement was east at
35 mph.
Wind gusts up to 50 mph will accompany with these storms along with
torrential downpours and minor localized flooding possible.
Locations impacted include...
Chicopee, Fitchburg, Holyoke, Amherst, Northampton, Orange, Ludlow,
Gardner, South Hadley, Easthampton, Belchertown, Palmer, Athol,
Winchendon, Ware, Townsend, Templeton, Rutland, Westminster and
Granby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4270 7170 4221 7223 4220 7283 4269 7221
4272 7212
TIME...MOT...LOC 0308Z 250DEG 30KT 4267 7219 4228 7267
Nocera